I am a 46-year-old female with major depression and severe seasonal affective disorder. I also have agitation/anxiety and possible hypomania, seizures, mild OCD and have problems with concentration. I have been on Prozac and other antidepressants, particularly trazadone during the winter months. I experienced weight gain, agitation, lethargy and somnolence while on Prozac. The efficacy of the Prozac appears to be waning, so I have stopped taking it. My psychiatrist and I have discussed Wellbutrin, but we will wait to see my neurological test results. The problem I have right now is deciding what medication to take in the interim, since my depression is still a concern. Any suggestions?
I’m sure I’m not surprising you in saying that your case is very complicated. It is not clear to me whether you are (1) now in a hypomanic phase, moving toward a fall-winter depression, or (2) already depressed, but with some mixed features, including hypomania. I’m also not sure how long the interim period will be; there’s probably no good reason to start any new mood agent if you are only going to placed on something different in 3-4 weeks.
I’d probably consider a low dose of a benzodiazepine (such as Klonopin 0.5 mg/day) for the “agitation/anxiety” until things can be settled. Over the long-term, I would focus on how many non-seasonal mood swings you experience (i.e., are your mood swings restricted to summer and winter, or do you also have episodes of significant depression and hypomania at other times in the year?) If so, I would strongly consider staying on a mood stabilizer, such as Depakote (valproate) (which is also an anticonvulsant).
Depakote would also be useful if you tend to have mixed symptoms of depression and hypomania. On the other hand, if you are fine throughout the year, except for winter depression/summer hypomania, I would consider treating each phase differently (e.g., nefazodone [Serzone] or venlafaxine [Effexor] during the depressed phase, and valproate during the hypomanic phase.) Nefazodone has good antianxiety properties, but may be somewhat sedating. Venlafaxine tends to be stimulating but would not necessarily cause anxiety, if used in low doses.
Alternatively, trial on a different SSRI (such as sertraline or fluvoxamine) could be useful, even though Prozac seems to have “petered out” – a common problem with the SSRIs. Wellbutrin could be especially useful if your depressive phases are characterized mainly by lethargy and oversleeping. The seizure issue is important, though, and doses of Wellbutrin would have to be kept quite low (less than 200 mg per day, in divided doses, probably), perhaps with a blood level checked periodically. Wellbutrin could be combined with Depakote, which would provide “coverage” against seizures. (By the way, Wellbutrin is not particularly helpful for OCD or anxiety).
All these issues will require a careful risk-benefit discussion with your psychiatrist and neurologist, of course. Also, phototherapy is a viable option for your depressed phases, and could be used instead of, or as an adjunct to antidepressants. It goes without saying that psychotherapy is an important part of your overall treatment. Finally, I am not sure why you are having problems with your memory, but this should be assessed as a separate issue, and should be clarified by the neuropsychological testing. Good luck.
He knows everything about medications – to which pharmacological group the drug belongs, what components are included in its composition, how it differs from its analogs, what indications, contraindications, and side effects remedy has. John is a real pro in his field, so he knows all these subtleties and wants to tell you about them.